MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55226
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Codes Thrombosis (2100); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.Additional information will be provided in a follow-up report.
 
Event or Problem Description
The patient had previously been treated for an abdominal aortic aneurysm (aaa) and a right internal iliac occlusion using a self or balloon expandable uncovered stent that extended from the patient¿s aortic bifurcation all the way into the external iliac.In (b)(6) 2015, a fenestrated endovascular aneurysm repair (fevar) was performed using a zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle).This was performed by a different physician and at another facility.The patients rt internal iliac was all ready occluded prior to this zfen procedure.As reported to cook medical by the patient's new physician, the previously implanted zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle) was thrombosed and completely occluded.The patient required emergent intervention to treat critical limb ischemia with an occluded right iliac limb.During the intervention procedure, the previously implanted zsle was re-aligned with a limb from a different company.The physician used balloon expandable covered stents placed just proximal to the flow divider in the aortoiliac segments and inflated to 11 atmospheres.As there were still residual thrombus, a 7 x 79 and a 7 x 59 overlapped covered balloon expandable stent was placed into the common iliac and right external iliac.An excellent angiographic result confirmed brisk flow down both iliac limbs and into the common femoral bilaterally.The patient was discharged at a later date, but did present back in the hospital.It has not been clarified yet if the patient¿s last visit to the hospital was in any way related to complications from this re-intervention.
 
Additional Manufacturer Narrative
Investigation/evaluation: the zenith flex with spiral-z technology aaa endovascular graft iliac leg was not returned.A review of documentation was performed.This included a review of patient history and procedure notes, complaint history, the device history record, medical imaging, the instructions for use, manufacturing instructions, and quality control data.No systemic issues were found related to the reported complaint.In the provided additional patient procedure and history notes, atherosclerosis in the descending thoracic aorta and coronary artery calcification were confirmed.This information does not confirm or rule out patient anatomy as a cause of this complaint.Patient condition such as genetic predisposition cannot be ruled out with the information provided.A computed tomography angiography (cta) performed prior to zfen-p, zfen-o, and zsle-11-74 implantation was provided.The zsle-11-74 was implanted inside pre-existing stent with a 7 ¿ 8mm lumen diameter.Z-stent thrombosis cannot be confirmed because imaging of the complaint event was not provided.However, the pre-implantation cta predicted that to maintain patency, the zsle-11-74 would have had to overcome distal aortic lumen constraint, external compressive forces produced by the pre-existing stent's projection into the aorta, and the redundant fabric produced by its constraint inside of a 7-8mm stent.Thrombosis can occur for a variety of reasons, such as genetic predisposition, iliac tortuosity, external compression, pulsation / repetitive stenosis, improper overlap, narrow inner iliac lumen, vessel damage, and rough surfaces.Tortuosity, compression, and pulsation can create shear forces within the leg that stimulate thrombus growth.Where a small thrombus has formed, the clot can enlarge because the blood flow slows around the clot, allowing clot-forming elements to be deposited.Pulsation and a small inner lumen can occur through graft oversizing or undersizing.Per the instructions for use (ifu) the following information is provided to the user: table 10.5.1 (spiral-z aaa iliac leg graft sizing guide) suggests for an intended vessel diameter of = 8mm the iliac leg diameter measurement should be 9mm.In this event, a zsle-11-74 was used leading to the production of redundant fabric.The imaging reviewer suggests the pre-implantation ct predicted the difficulty of maintaining patency in this situation based on pre-existing factors and the size of the zsle-11-74.Pre-existing regions of stenosis/narrowing (less than approximately 20mm inner diameter in the aorta or 7 to 8mm inner diameter in the iliacs have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).Strict adherence to the zenith alpha abdominal endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.Patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of thromboembolic event.Thrombosis can occur for a variety of reasons such as genetic predisposition, iliac tortuosity, external compression, pulsation / repetitive stenosis, improper overlap, narrow inner iliac lumen, vessel damage, and rough surfaces.Tortuosity, compression, and pulsation can create shear forces within the leg that stimulate thrombus growth.Where a small thrombus has formed, the clot can enlarge because the blood flow slows around the clot, allowing clot-forming elements to be deposited.Pulsation and a small inner lumen can occur through graft oversizing or undersizing.It was reported that the zsle graft was used to re-line a pre-existing stent in the right iliac artery.Per image review, nearly the entire right common and external iliac arteries had been previously stented to exclude a right common iliac artery (cia) aneurysm.Four different stent segments beginning from 6mm inside the distal abdominal aorta extending to the distal common iliac artery represented a unique combination of stents.The two proximal segments suggest a gore hybrid stent graft.The mid segment contains a wallstent or wallgraft.The distal end suggests a viabahn, however the stereotypical viabahn end markers are not apparent.The overall outer stent diameter through this segment ranged between 8-9mm while the inner diameter ranged between 7-8mm.Asymmetric external compression exerted by the 6mm aortic projection of pre-existing stent would have narrowed and possibly kinked the right iliac zsle-11-74.This indicated that the graft was planned to be implanted in a possible narrowed/kinked region with increased external compressive forces which can create shear forces within the leg that can stimulate thrombus growth.Pre-existing stent placement increased the risk of critical limb ischemia if the zsle became occluded.Because the pre-existing stents excluded all right common and external iliac artery branches to the circumflex iliac artery, occlusion of the zsle-11-74 at any point proximal would have caused the entire right common and external iliac artery segments to thrombose.This explains why the patient required emergent intervention to treat critical limb ischemia due to the occlusion of the zsle device.Z-stent thrombosis cannot be confirmed because imaging of the complaint event was not provided.However, the pre-implantation cta predicted that to maintain patency, the zsle-11-74 would have had to overcome distal aortic lumen constraint, external compressive forces produced by the pre-existing stent's projection into the aorta, and the redundant fabric produced by its constraint inside of a 7-8mm stent.Based on the investigation evaluation, there is no indication that a design or process-related failure mode contributed to this event.A review of production and quality documentation did not identify any specific issues with current manufacturing or quality controls that may have contributed to this incident.The device history record was reviewed and no non-conformances were noted.Most likely root cause of this event is related to failure to follow instructions/label due to improper sizing as well as the planned implantation of the graft into possible narrowed/kinked regions.This indicated that there was excess graft fabric as well as increased shear forces in the graft increasing the risk of thrombus formation.This indicated that there was excess graft fabric as well as increased shear forces in the graft increasing the risk of thrombus formation.Measures have been initiated to address this failure mode.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.The appropriate personnel have been notified of this event.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6862615
Report Number1820334-2017-02876
Device Sequence Number16439817
Product Code MIH
UDI-Device Identifier10827002552262
UDI-Public(01)10827002552262(17)171117(10)5433414
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG55226
Device Catalogue NumberZSLE-11-74-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/29/2017
Supplement Date Received by Manufacturer01/29/2018
Initial Report FDA Received Date09/13/2017
Supplement Report FDA Received Date02/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR